Codeine in Young Children Linked to Serious Adverse Events

Zosia Chustecka

Disclosures

February 20, 2013

The US Food and Drug Administration (FDA) has again drawn attention to the risk for fatal and life-threatening adverse events associated with codeine in young children who received the drug for pain relief after tonsillectomy and/or adenoidectomy for obstructive sleep apnea syndrome.

The FDA said it intends to add a boxed warning to the labeling of all codeine-containing products, which will highlight the risks associated with using codeine for postoperative pain relief in children after tonsillectomy and/or adenoidectomy. A contraindication will also be added to the product labeling to warn against using codeine in this setting, with a recommendation for healthcare professionals to prescribe an alternative analgesic for postoperative pain relief after these procedures.

The FDA cites literature reports of 3 children who died and 1 child who developed a life-threatening case of respiratory depression (N Engl J Med. 2009;361:827-828; Pediatrics. 2012;129e;e1343-e1347). The agency had previously highlighted these cases and now says it is conducting a review to see whether there are any additional cases or any similar cases occurring with codeine used for pain relief in children after other types of surgery or procedures.

In the 4 cases described in the literature, the children were aged 2 to 5 years, and all had evidence of a genetic variation of the liver enzyme cytochrome P450 isoezyme 2D6 (CYP2DP).

This enzyme converts codeine into morphine, but the genetic variation carried by these children speeds up that metabolism, resulting in higher-than-normal levels of morphine in the blood after codeine ingestion.

High levels of morphine may result in breathing difficulties, which can be fatal, the agency notes.

The 3 children who died had evidence of being "ultra-rapid metabolizers," whereas the child who developed life-threatening problems but survived was an "extensive metabolizer."

All of the children received codeine doses that were within the typical dose range but started to develop signs of morphine toxicity within 1 to 2 days of starting codeine. In the children who died, postmortem morphine concentrations were substantially higher than the typical therapeutic range, the FDA notes.

Parents and caregivers who observe unusual sleepiness, confusion, or difficult or noisy breathing in the child should seek medical attention immediately, as these are signs of overdose, the agency says.

Healthcare professionals are advised to be aware of this risk of using codeine in children, particularly in those who have undergone tonsillectomy and/or adenoidectomy for obstructive sleep apnea syndrome. If prescribing codeine-containing drugs, the lowest effective dose should be used for the shortest period of time on an as-needed basis and not scheduled for administration around the clock.

The genetic variation that leads to ultrarapid metabolism of codeine is estimated to occur in 1 to 7 people per 100, but the incidence can be much higher in certain ethnic groups, the FDA cautions. For instance, among African/Ethiopian populations, this ultrarapid metabolism was found in 35 of 122 people tested, giving a rate of 29%.

The agency notes that FDA-cleared tests are available for determining a person's CYP2D6 status. This enzyme also affects the metabolism of many other drugs, including tamoxifen for breast cancer.

More information on today's warning may be found on the FDA Web site.

Potential adverse effects of codeine after surgery may be reported to MedWatch, the FDA's safety information and adverse event reporting program, by telephone at 1-800-FDA-1088; by fax at 1-800-FDA-0178; online at https://www.accessdata.fda.gov/scripts/medwatch/medwatch-online.htm; with postage-paid FDA form 3500, available at http://www.fda.gov/MedWatch/getforms.htm; or by mail to MedWatch, 5600 Fishers Lane, Rockville, Maryland 20852-9787.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....